Hail, Brewster
- When
- May 14, 6:27 PM CST to 6:29 PM CST
- Where
- Brewster County, 8.62 mi SE of Alpine
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.280, -103.570
A cold front was draped across the region this day, with a surface low located over central portions of the Texas Permian Basin. Although bulk shear vector magnitudes were not that impressive (20-30 knots), enhanced low to mid level flow near the surface low provided enough horizontal vorticity for supercells to develop in an environment with moderate surface based CAPE values.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A cold front was draped across the region this day, with a surface low located over central portions of the Texas Permian Basin. Although bulk shear vector magnitudes were not that impressive (20-30 knots), enhanced low to mid level flow near the surface low provided enough horizontal vorticity for supercells to develop in an environment with moderate surface based CAPE values.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 14, 4:56 PM CST, 1 hour 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 556 PM CDT THU MAY 14 2009 .DISCUSSION... SEE AVIATION DISCUSSION BELOW. && .AVIATION... MODELS INDICATE A 35+KT NOCTURNAL LLJ TO DEVELOP OVER THE LOWER TRANS PECOS...PB...AND WRN LOW ROLLING PLAINS OVERNIGHT...W/SE SFC FLOW BACKING UP THE DRYLINE TO NEAR KCNM BY 15Z FRIDAY. FCST SOUNDINGS INDICATE CONVECTIVE TEMPS WILL BE REACHED BEFORE NOON ...W/CONVECTION DEVELOPING ALONG AND EAST OF THE DRYLINE BY 18Z. && .PREV DISCUSSION... /ISSUED 240 PM CDT THU MAY 14 2009/ DISCUSSION... CORRECTED FOR IMPROPER CAPE UNITS. THOUGH NO PRECIP HAS BEEN SEEN ON RADAR TODAY...NONETHELESS INTERESTING FEATURES HAVE BEEN DETECTED. FIRST OFF EARLY THIS MORNING WHAT APPEARED TO BE A COLD FRONT RACING THROUGH THE AREA WAS ACTUALLY A GRAVITY WAVE GIVING THE WRONG IMPRESSION THAT PERHAPS CONVECTION TODAY WOULD BE STIFLED OR WELL SOUTH OF MAF. HOWEVER AT 14Z THE ACTUAL FRONT COULD BE SEEN IN AN ALMOST EAST TO WEST ORIENTATION NEARLY PARALLEL TO I-20 BUT JUST TO THE SOUTH. LATEST SURFACE OBSERVATIONS SHOW CYCLONIC CIRCULATION PRETTY MUCH CENTERED ON MAF AS A MESOSCALE LOW HAS DEVELOPED ALONG THE FRONT. THIS LOW HAS CHANGED THE ORIENTATION OF THE FRONT FROM E/W TO MORE NE/SW AND IS LIFTING NORTH OF MAF. THIS WILL ALLOW WARM MOIST AIR TO MOVE IN WITH HIGH CAPES OF 2.5-3.5K J/KG. 0-6KM BULK SHEAR MAGNITUDES ARE NOT SO IMPRESSIVE AT 20-35KTS BUT ALONG THE FRONT...AS WELL AS A TROUGH EXTENDING SOUTH FROM MAF TO NEAR SANDERSON...THERE WILL BE ENOUGH LOW LEVEL BOUNDARIES TO LOCALLY ENHANCE HORIZONTAL VORTICITY AND ALLOW FOR SEVERE DEVELOPMENT. ALSO SHEAR VECORS ARE BECOMING MORE FAVORABLE FOR DISCRETE CELL FORMATION...AT LEAST INITIALLY...AS THE FRONT CHANGES ITS ORIENTATION. THERE MAY NOT BE WIDESPREAD THUNDERSTORMS...BUT WHAT DOES FORM COULD BECOME VERY STRONG WITH LARGE HAIL BEING THE PRIMARY THREAT. CONVECTION WILL DIMINISH AND BEGIN MOVING EAST OUT OF THE CWA AFTER MIDNIGHT BUT SHOULD SEE MORE THUNDERSTORMS TOMORROW AS ANOTHER COLD FRONT MOVES INTO THE TEXAS PANHANDLE AND A PREFRONTAL TROUGH BISECTS THE CWA. CONVECTION SHOULD NOT BE AS STRONG WITH LOWER SLIGHTLY DRIER AIR BRINGING MORE STABILITY...THOUGH BETTER UPPER SUPPORT MAY ALLOW FOR MORE COVERAGE. STILL CANNOT RULE OUT ISOLATED SEVERE THUNDERSTORMS FRIDAY WITH CAPE OF 1.5-2.5K J/KG AND SHEAR VALUES AROUND 30-35KTS. MAX TEMPS WILL BE TRICKY SATURDAY AND WILL GREATLY DEPEND ON CLOUD COVERAGE AND FRONTAL TIMING. WILL STAY CLOSE TO GUIDANCE AS TEMPS COULD SWING EITHER WAY WITH A CHANGE IN FROPA WHICH IS CURRENTLY EXPECTED AROUND NOON. THUNDERSTORM CHANCES CONTINUE SATURDAY WITH THE FRONT BUT AGAIN STABILITY INCREASES WITH LESS SURFACE HEATING AND THE ONLY REAL CHANCE FOR SEVERE CONVECTION ON THIS DAY WILL BE THE LOWER TRANS PECOS REGION WHICH WILL SEE THE LATEST ARRIVAL OF THE FRONT. THE EXTENDED FORECAST HAS BEEN LEFT ALONE WITH MOST OF TEXAS CAUGHT UNDER A SLOW MOVING RIDGE SITUATED BETWEEN LOW PRESSURE SYSTEMS ON EACH COAST. FORTUNATELY THE HIGH WILL BE WEAK AND FLOW WILL BE LIGHT SO NEAR NORMAL TEMPERATURES ARE EXPECTED WITH A NICE BREAK FROM THE RECORD HEAT. HENNIG && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 44
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 143 PM CDT THU MAY 14 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-151845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 143 PM CDT THU MAY 14 2009 /1243 PM MDT THU MAY 14 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON THROUGH TONIGHT ACROSS AREAS GENERALLY EAST OF A SEMINOLE... KERMIT...MARATHON...PANTHER JUNCTION LINE. THE PRIMARY SEVERE WEATHER HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND VERY HEAVY RAINFALL WILL ALSO ACCOMPANY ANY STORMS THAT DEVELOP. LOCALIZED FLASH FLOODING WILL BE POSSIBLE UNDERNEATH THE STRONGEST THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A CHANCE OF THUNDERSTORMS WILL CONTINUE FRIDAY AND SATURDAY ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. A FEW STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTER GROUPS ACROSS THE PERMIAN BASIN...THE TRANS PECOS REGION AND THE BIG BEND AREA SHOULD BE PREPARED FOR POSSIBLE ACTIVATION LATE THIS AFTERNOON THROUGH TONIGHT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 418 PM CDT THU MAY 14 2009 TXZ081-142145- BIG BEND AREA- 418 PM CDT THU MAY 14 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL BREWSTER COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHEASTERN BREWSTER COUNTY AT HEATH CANYON AT 418 PM CDT...MOVING NORTHEAST AT 10 MPH. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 440 PM CDT THU MAY 14 2009 TXZ074-080-081-142230- BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU- 440 PM CDT THU MAY 14 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL PRESIDIO AND NORTHWESTERN BREWSTER COUNTIES. A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 10 MILES SOUTH OF MARFA AT 439 PM CDT...MOVING NORTHEAST AT 15 MPH. ADDITIONAL STRONG THUNDERSTORMS WERE DEVELOPING BETWEEN MARFA AND ALPINE. PEA TO MARBLE SIZED HAIL AND WINDS GUSTING OVER 50 MPH ARE POSSIBLE. PEOPLE IN EAST CENTRAL PRESIDIO AND NORTHWESTERN BREWSTER COUNTIES... INCLUDING THE CITIES OF ALPINE AND MARFA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 453 PM CDT THU MAY 14 2009 TXZ081-142245- BIG BEND AREA- 453 PM CDT THU MAY 14 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL BREWSTER COUNTY. A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 15 MILES SOUTHEAST OF CASTOLON AT 453 PM CDT...MOVING NORTH AT 10 MPH. PEA TO MARBLE SIZED HAIL AND WINDS GUSTING OVER 50 MPH ARE POSSIBLE. PEOPLE IN SOUTH CENTRAL BREWSTER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 548 PM CDT THU MAY 14 2009 TXZ081-142315- BIG BEND AREA- 548 PM CDT THU MAY 14 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR WEST CENTRAL BREWSTER COUNTY. AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER SOUTHWESTERN BREWSTER COUNTY AT 547 PM CDT...MOVING NORTHEAST AT 10 MPH AND WILL CROSS SH 118 ABOUT 15 MILES NORTHEAST OF TERLINGUA AROUND 610 PM. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. GUSTY WINDS TO 55 MPH... HAIL... AND DEADLY LIGHTNING ARE POSSIBLE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 634 PM CDT THU MAY 14 2009 TXZ080-081-150000- BIG BEND AREA-MARFA PLATEAU- 634 PM CDT THU MAY 14 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL PRESIDIO AND WEST CENTRAL BREWSTER COUNTIES. A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED OVER WEST CENTRAL BREWSTER COUNTY 26 MILES NORTH OF TERLINGUA AT 632 PM CDT...MOVING NORTHEAST AT 15 MPH AND IS EXPECTED TO REMAIN IN RURAL AREAS. GUSTY WINDS TO 55 MPH... HAIL... AND DEADLY LIGHTNING ARE POSSIBLE.
The Midland/Odessa radar (KMAF), 227 km away, was scanning. The volume nearest the first event began at 00:26 UTC.
9 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169889, 169890, 169891, 169892, 169893, 169894, 169895, 169896, 169897.